A recent Food and Drug Administration (FDA) warning cautioned that citalopram dosages exceeding 40 mg/day may cause abnormal heart rhythms, including torsade de pointes. The authors assessed relationships between citalopram use and ventricular arrhythmias and mortality.
A cohort study was conducted using Veterans Health Administration data between 2004 and 2009 from depressed patients who received a prescription for citalopram (N=618,450) or for sertraline (N=365,898), a comparison medication with no FDA warning. Cox regression models, adjusted for demographic and clinical characteristics, were used to examine associations of antidepressant dosing with ventricular arrhythmia and cardiac, noncardiac, and all-cause mortality.
Citalopram daily doses >40 mg were associated with lower risks of ventricular arrhythmia (adjusted hazard ratio=0.68, 95% CI=0.61–0.76), all-cause mortality (adjusted hazard ratio=0.94, 95% CI=0.90–0.99), and noncardiac mortality (adjusted hazard ratio=0.90, 95% CI=0.86–0.96) compared with daily doses of 1–20 mg. No increased risks of cardiac mortality were found. Citalopram daily doses of 21–40 mg were associated with lower risks of ventricular arrhythmia (adjusted hazard ratio=0.80, 95% CI=0.74–0.86) compared with dosages of 1–20 mg/day but did not have significantly different risks of any cause of mortality. The sertraline cohort revealed similar findings, except there were no significant associations between daily dose and either all-cause or noncardiac mortality.
This large study found no elevated risks of ventricular arrhythmia or all-cause, cardiac, or noncardiac mortality associated with citalopram dosages >40 mg/day. Higher dosages were associated with fewer adverse outcomes, and similar findings were observed for a comparison medication, sertraline, not subject to the FDA warning. These results raise questions regarding the continued merit of the FDA warning.